Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Extra Period
    avatar
    chickie422 posted:
    Just wanted to run this by folks to see if it's happened to anyone else, or if it's something I need to be concerned about. I'm 31 and have been on some form of ortho tri-cyclin for about 10 years, exercise regularly and eat fairly healthy. My period has always been very regular, but this month I experienced an "extra period" -- almost exactly halfway through my cycle, I got another period. Definitely was heavier than spotting, maybe slightly less heavy than my usual period. It started out brownish then turned to the usual dark red/brown combo. Then, I got my regular period as scheduled a couple weeks later.

    Nothing was really different for me this month -- I'm kind of stressed out at work but nothing keeping me up at night. I've been in a monogamous relationship for over a year and my most recent pap smear (2 months ago) came back normal.

    I guess these things happen sometimes, but since I'm on the pill I was surprised by the irregularity. Would love to hear any feedback! Thanks.
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear chickie:Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. You both are monogamous so this is less likely. MANY other Pill users have written to us that they experienced BTB when under increased stress. Yet, there are no published studies confirming this--or offering a rationale.

    When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). In your specific case this would be more likely as you have been on the Pill for ten years. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This is more common in the initial months of use.

    Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your poor cycle control persists you should return to your GYN or clinic. Often a change in the brand, or formula, of birth control pill will fix the problem.

    Yours,
    Jane
     
    avatar
    chickie422 replied to Jane Harrison Hohner, RN, RNP's response:
    Thank you Jane! I figured this wasn't a big deal but thought I would check. You know, I did take a pill about a day late just before this happened. Usually I'm very good about taking it right around the same time every day but that day I was unexpectedly away from home. Maybe that's why my body was funky this month. Thanks again!


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.